Texas, 2025

Tornadoes and Flash Flooding in Texas, April 19 to 20, 2025

April 19 to 20, 2025 · NWS SJT · 34 events in 10 counties and zones

The combination of a stationary front, surface dryline and an upper level low pressure system to the west resulted in many severe thunderstorms developing on the afternoon and evening along the stationary front on April 19th. Also, moderate to strong instability and strong vertical wind shear helped with the severe storm development.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
34

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS SJT wrote it up.

The combination of a stationary front, surface dryline and an upper level low pressure system to the west resulted in many severe thunderstorms developing on the afternoon and evening along the stationary front on April 19th. Also, moderate to strong instability and strong vertical wind shear helped with the severe storm development. The severe storms produced very large hail and damaging winds and a few tornadoes mainly across portions of the Concho Valley. Also, redeveloping thunderstorms and abundant low to mid level moisture resulted in very heavy rain and localized flash flooding.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS San Angelo, TX wrote its last area forecast discussion before the first event at Apr 18, 9:50 PM CST, 2 hours 30 minutes earlier. Its key messages:

  • Slight risk for severe storms this evening through Saturday night.
  • Marginal to Slight risk of excessive rainfall and flash flooding Saturday night.
  • Dry weather expected early next week, with rain chances returning by mid to late week.
Area forecast discussion, Apr 18, 9:50 PM CST, 2 hours 30 minutes before
Area Forecast Discussion
National Weather Service San Angelo TX
1050 PM CDT Fri Apr 18 2025

...New AVIATION...

.KEY MESSAGES...

- Slight risk for severe storms this evening through Saturday
  night.

- Marginal to Slight risk of excessive rainfall and flash flooding
  Saturday night.

- Dry weather expected early next week, with rain chances
  returning by mid to late week.

&&

.SHORT TERM...
(Today and tonight)
Issued at 353 AM CDT Fri Apr 18 2025

...Slight risk of Severe storms tonight in the Big Country/Concho
Valley and slight risk Saturday across all of West Central Texas...

A dryline will move along an Ozona to San Angelo to Abilene line
this evening. Short range models indicate scattered thunderstorms
developing mainly after 7 PM from the Northern Concho Valley
(Sterling City/Robert Lee) north to Sweetwater and Roby, then moving
northeast to Abilene, Haskell and Throckmorton as an upper
disturbance moves over. Considerable mid and upper level cloudiness
may limit heating this afternoon, but moisture and instability had
returned with dew points in the upper 50s to lower 60s, along with
deep layer shear (0-6KM bulk shear was greater than 50 KTS). Large
hail and damaging winds will be possible if storms develop, along
with hail 2-3 inch diameter. SPC also outlined a 2 percent (low
potential) for a tornado. A second band of scattered showers and
thunderstorms may develop along the dryline toward/after midnight
and move eastward overnight across West Central Texas into Saturday
morning, as another disturbance moves aloft.

A slight risk of severe storms expands across all of West Central
Texas Saturday. While there may be scattered storms in the morning,
with heating, strong to severe thunderstorms are possible in the
afternoon. A weak cold front/dry line triple point may develop in
the NW Concho Valley/western Big Country and focus development in
the afternoon, with a stronger cold front/pacific cold front moving
through later in the night. Deep layer shear and strong instability
will again be available for severe storm development. Again hail 2
to 3 inch diameter possible. SPC increases the tornado potential to
5 percent (more of a medium potential) Saturday.

&&

.LONG TERM...
(Saturday night through next Friday)
Issued at 236 PM CDT Fri Apr 18 2025

Thunderstorm chances will persist and are expected to increase
in coverage across the area Saturday evening and overnight, as
large-scale ascent increases with the upper trough entering west
Texas. Strong to severe storms should be ongoing early Saturday
evening and focused along and just north of a surface cold front
that will be draped across the area. Latest CAMs show the front
as far south as the northern Concho Valley by early evening, with
most of the convection along and north of the front across the
Big Country. Elevated storms north of the boundary will be
capable of producing large to very large hail due to steep lapse
rates. Although CAMs show most of the evening activity along and
north of the front, any storms that develop in the warm sector
south of the front and east of a developing dryline to our
southwest will likely be severe, with large to very large hail
possible. In addition, an isolated tornado is also possible,
especially with any storms that are able to latch onto the front.

Thunderstorms are expected to increase in areal coverage during
the late evening and overnight hours Saturday, as the upper
trough continues east and the cold front shifts south. Storms are
expected to become more linear by this time and pose both a hail
and wind threat as the line moves east across the area. In
addition to the severe potential, heavy rainfall is possible
during the evening and overnight hours, which may lead to some
flooding concerns. The greatest flooding threat will be across the
Big Country and northern Heartland counties where the greater
coverage of storms is expected. Showers and storms are expected to
be east of the area by daybreak Easter morning, with decreasing
clouds and pleasant temperatures by afternoon, with highs in the
70s.

Dry and pleasant weather is expected on Monday, with highs mainly
in the lower 80s. Unsettled weather returns by mid to late week,
as southwest flow aloft develops and a series of disturbances
moves across the area. Rain chances remain in the forecast Tuesday
night through the end of the week.

&&

.AVIATION...
(06Z TAFS)
Issued at 1050 PM CDT Fri Apr 18 2025

Thunderstorms will increase in coverage over the next few hours
and could continue through at least 12Z Saturday. Any storm that
moves through a terminal area will be short-lived but could
produce large hail and strong wind shear. Lower ceilings possible
by morning, especially if there are lingering showers. Otherwise,
gusty winds after 18Z Saturday with low to medium chances for more
thunderstorms through 06Z.

&&

.PRELIMINARY POINT TEMPS/POPS...
Abilene     89  65  79  53 /  10  50  80 100
San Angelo  90  63  85  51 /  10  60  60  90
Junction    90  63  85  53 /  10  70  50  90
Brownwood   89  63  82  54 /  10  70  80 100
Sweetwater  89  64  78  52 /  10  40  70  90
Ozona       89  63  83  51 /  10  60  40  90
Brady       88  64  82  55 /  10  70  60  90

&&

.SJT WATCHES/WARNINGS/ADVISORIES...
None.
&&

SHORT TERM...42
LONG TERM....24
AVIATION...SK

In the hours before

Special weather statement, Apr 18, 10:09 PM CST, 2 hours 11 minutes before
Special Weather Statement
National Weather Service San Angelo TX
1109 PM CDT Fri Apr 18 2025

TXZ071-076-190500-
Irion TX-Crockett TX-
1109 PM CDT Fri Apr 18 2025

...A STRONG THUNDERSTORM WILL IMPACT NORTHEASTERN CROCKETT AND
SOUTHWESTERN IRION COUNTIES THROUGH MIDNIGHT CDT...

At 1109 PM CDT, Doppler radar was tracking a strong thunderstorm 9
miles north of The Intersection Of I-10 And Highway 290, or 19 miles
northeast of Sheffield, moving northeast at 55 mph.

HAZARD...Wind gusts up to 50 mph and nickel size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor hail damage to vegetation is
         possible.

Locations impacted include...
The Intersection Of I-10 And Highway 290 and Barnhart.

This includes Interstate 10 between Mile Markers 342 and 345.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 3083 10174 3108 10158 3108 10127 3145 10127
      3118 10086 3070 10154
TIME...MOT...LOC 0409Z 219DEG 46KT 3086 10157

MAX HAIL SIZE...0.88 IN
MAX WIND GUST...50 MPH
Special weather statement, Apr 18, 11:28 PM CST, 52 minutes before
Special Weather Statement
National Weather Service San Angelo TX
1228 AM CDT Sat Apr 19 2025

TXZ076-077-190630-
Schleicher TX-Crockett TX-
1228 AM CDT Sat Apr 19 2025

...A STRONG THUNDERSTORM WILL IMPACT NORTHWESTERN SCHLEICHER AND
EASTERN CROCKETT COUNTIES THROUGH 130 AM CDT...

At 1228 AM CDT, Doppler radar was tracking a strong thunderstorm 8
miles northeast of The Intersection Of Ranch Road 2083 And Highway
405, or 14 miles southwest of Ozona, moving northeast at 45 mph.

HAZARD...Wind gusts of 50 to 55 mph and nickel size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor hail damage to vegetation is
         possible.

Locations impacted include...
The Intersection Of Us 190 And Highway 163, The Intersection Of Ranch
Road 2083 And Highway 405, Us-190 Near The Crockett-
Sutton County Line, The Intersection Of Highway 163 And Ranch Road
1973, The Intersection Of I-10 And Highway 405, and Ozona.

This includes Interstate 10 between Mile Markers 349 and 375.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

A Severe Thunderstorm Watch remains in effect until 700 AM CDT for
west central Texas.

&&

LAT...LON 3029 10173 3035 10169 3034 10166 3037 10168
      3108 10123 3108 10075 3029 10131
TIME...MOT...LOC 0528Z 218DEG 37KT 3057 10139

MAX HAIL SIZE...0.88 IN
MAX WIND GUST...55 MPH

sn
Special weather statement, Apr 18, 11:45 PM CST, 35 minutes before
Special Weather Statement
National Weather Service San Angelo TX
1245 AM CDT Sat Apr 19 2025

TXZ066-127-128-139-190630-
Runnels TX-Callahan TX-Coleman TX-Taylor TX-
1245 AM CDT Sat Apr 19 2025

...A STRONG THUNDERSTORM WILL IMPACT WESTERN CALLAHAN...NORTHWESTERN
COLEMAN...SOUTHEASTERN TAYLOR AND NORTHEASTERN RUNNELS COUNTIES
THROUGH 130 AM CDT...

At 1245 AM CDT, Doppler radar was tracking a strong thunderstorm near
Lake Winters Lake, or 7 miles southeast of Bradshaw, moving northeast
at 45 mph.

HAZARD...Wind gusts of 50 to 55 mph and nickel size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor hail damage to vegetation is
         possible.

Locations impacted include...
Clyde, Baird, Eula, Dudley, Tuscola, Potosi, Lawn, Goldsboro, Oplin,
and Ovalo.

This includes Interstate 20 between Mile Markers 295 and 310.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

A Severe Thunderstorm Watch remains in effect until 700 AM CDT for
west central Texas.

&&

LAT...LON 3194 9976 3202 9994 3226 9977 3247 9955
      3237 9928 3210 9954
TIME...MOT...LOC 0545Z 216DEG 38KT 3203 9980

MAX HAIL SIZE...0.88 IN
MAX WIND GUST...55 MPH

The radar

The San Angelo radar (KSJT), 13 km away, was scanning. The volume nearest the first event began at 06:19 UTC.

Open the radar archive at this moment

Event by event

22 hail, 4 flash flood, 3 tornado, 3 thunderstorm wind, 2 flood. Local standard time, as filed.

Hail, Tom Green

When
April 19, 12:20 AM CST
Where
Tom Green County, 3.01 mi SSE of Tankersly
Measured
1.25 in hail
Reported by
Trained Spotter
Coordinates
31.310, -100.610

Trained spotter reported half dollar size hail.

Hail, Tom Green

When
April 19, 12:40 AM CST
Where
Tom Green County, 2.07 mi N of (Sjt)mathis Fld San
Measured
1 in hail
Reported by
Public
Coordinates
31.400, -100.500

Public reported quarter size hail on Twin Mountain Drive on social media.

Hail, San Saba

When
April 19, 7:30 AM CST
Where
San Saba County, 0.59 mi E of San Saba
Measured
0.88 in hail
Reported by
Law Enforcement
Coordinates
31.200, -98.720

Law enforcement reported nickel size hail.

Tornado, Tom Green

When
April 19, 3:00 PM CST to 3:08 PM CST
Where
Tom Green County, 22.75 mi WSW of Water Vly to 22.03 mi WSW of Water Vly
Rating
EFU
Path length
2.04 mi
Path width
200 yd
Reported by
Trained Spotter
Coordinates
31.550, -101.090

A tornado was confirmed by a trained spotter.

Hail, Sterling

When
April 19, 3:46 PM CST
Where
Sterling County, 2.72 mi SE of Broome
Measured
1.75 in hail
Reported by
Public
Coordinates
31.740, -100.840

Public reported golf ball size hail. In addition, 4 inches of rain was reported as well as high winds.

Hail, Sterling

When
April 19, 3:48 PM CST
Where
Sterling County, 2.73 mi WNW of Broome
Measured
1 in hail
Reported by
Public
Coordinates
31.790, -100.910

Public reported quarter size hail.

Tornado, Tom Green

When
April 19, 3:55 PM CST to 3:56 PM CST
Where
Tom Green County, 0.91 mi NE of Water Vly to 1.05 mi NE of Water Vly
Rating
EFU
Path length
0.15 mi
Path width
25 yd
Reported by
Storm Chaser
Coordinates
31.680, -100.720

A storm chaser reported a brief tornado touchdown.

Hail, Sterling

When
April 19, 3:58 PM CST
Where
Sterling County, 0.59 mi E of Broome
Measured
1 in hail
Reported by
Public
Coordinates
31.770, -100.860

Public reported quarter size hail.

Hail, Sterling

When
April 19, 4:13 PM CST
Where
Sterling County, 2.24 mi SE of Broome
Measured
3 in hail
Reported by
Public
Coordinates
31.750, -100.840

Public reported very large hail (larger than baseball) damaging cars and trees.

Hail, Coke

When
April 19, 4:19 PM CST
Where
Coke County, 9.6 mi SW of Edith
Measured
2 in hail
Reported by
Public
Coordinates
31.790, -100.700

The public reported 2 inch diameter hail.

Hail, Coke

When
April 19, 4:34 PM CST
Where
Coke County, 1.89 mi WSW of Robert Lee Arpt
Measured
1 in hail
Reported by
Public
Coordinates
31.870, -100.560

Public reported quarter size hail.

Hail, Coke

When
April 19, 4:35 PM CST
Where
Coke County, 1.36 mi WSW of Robert Lee Arpt
Measured
2.25 in hail
Reported by
Trained Spotter
Coordinates
31.870, -100.550

A trained spotter measured hail at 2.25 inches 4 miles west of Robert Lee.

Flood, Sterling

When
April 19, 5:27 PM CST
Where
Sterling County, 5.74 mi WNW of Sterling City Cld Ar to 5.35 mi WNW of Sterling City Cld Ar
Cause
Heavy Rain
Reported by
Public
Coordinates
31.661, -101.070

There was a report of road flooding along state route 163.

Hail, Runnels

When
April 19, 7:25 PM CST
Where
Runnels County, 0.91 mi SE of Wingate
Measured
1.25 in hail
Reported by
Local Official
Coordinates
32.040, -100.110

A local official reported half dollar size hail.

Hail, Taylor

When
April 19, 7:55 PM CST
Where
Taylor County, 4.46 mi SW of Buffalo Gap
Measured
1 in hail
Reported by
Public
Coordinates
32.240, -99.880

Public reported quarter size hail.

Hail, Taylor

When
April 19, 8:05 PM CST
Where
Taylor County, 2.23 mi SE of Buffalo Gap
Measured
1 in hail
Reported by
Public
Coordinates
32.260, -99.790

Public reported quarter size hail.

Hail, Tom Green

When
April 19, 8:15 PM CST
Where
Tom Green County, Carlsbad
Measured
3 in hail
Reported by
Public
Coordinates
31.600, -100.630

The public reported 3 inch diameter hail in Carlsbad. The picture of the hailstone was on social media.

Hail, Tom Green

When
April 19, 8:19 PM CST
Where
Tom Green County, 0.91 mi NW of Carlsbad
Measured
2.5 in hail
Reported by
Public
Coordinates
31.610, -100.640

Public reported tennis ball size hail on social media. The very large hail fell between 9 and 930 pm.

Hail, Tom Green

When
April 19, 8:21 PM CST
Where
Tom Green County, 1.5 mi NNW of Sanitorium
Measured
1.75 in hail
Reported by
Storm Chaser
Coordinates
31.640, -100.680

A storm chaser reported golf ball size hail.

Tornado, Tom Green

When
April 19, 8:29 PM CST to 8:31 PM CST
Where
Tom Green County, 4.93 mi E of Carlsbad to 5.02 mi E of Carlsbad
Rating
EF1
Path length
0.17 mi
Path width
100 yd
Reported by
NWS Storm Survey
Coordinates
31.604, -100.546

A supercell thunderstorm moved across Grape Creek Saturday |evening, producing a brief tornado that damaged numerous trees, |and uprooted at least two trees. The tornado also blew off many |roof shingles from a house, uplifted metal roofing panels from a |small outbuilding, moved a metal carport at least 15 feet, moved |and blew over a trash dumpster, and pushed a trailer a few feet |off its parked location on a stationary block.

Flash Flood, Taylor

When
April 19, 8:31 PM CST
Where
Taylor County, 2.15 mi NNW of Wylie to 2.1 mi NNW of Wylie
Cause
Heavy Rain
Reported by
Public
Coordinates
32.410, -99.780

Public reported flash flooding across streets with a few vehicles stranded.

Hail, Tom Green

When
April 19, 8:42 PM CST
Where
Tom Green County, 1.37 mi ESE of San Angelo S R Arpt
Measured
1.5 in hail
Reported by
Public
Coordinates
31.560, -100.400

Public reported ping pong ball size hail on social media. The report was from Quail Valley.

Hail, Tom Green

When
April 19, 8:44 PM CST
Where
Tom Green County, 1.5 mi NNE of San Angelo S R Arpt
Measured
1 in hail
Reported by
Amateur Radio
Coordinates
31.590, -100.410

Amateur radio operator reported quarter size hail.

Hail, Coke

When
April 19, 8:45 PM CST
Where
Coke County, 0.91 mi NW of Tennyson
Measured
1 in hail
Reported by
Public
Coordinates
31.740, -100.290

Public reported quarter size hail.

Thunderstorm Wind, Tom Green

When
April 19, 8:52 PM CST
Where
Tom Green County, 5.14 mi ESE of Carlsbad
Measured
64 kt (74 mph) estimated gust
Reported by
Trained Spotter
Coordinates
31.570, -100.550

A trained spotter reported a wind gust of 74 mph in Grape Creek.

Flash Flood, Callahan

When
April 19, 8:55 PM CST
Where
Callahan County, 0.9 mi NE of Clyde to 0.94 mi NE of Clyde
Cause
Heavy Rain
Reported by
Public
Coordinates
32.410, -99.490

Public reported a creek overflowing due to flash flooding.

Hail, Coke

When
April 19, 9:00 PM CST
Where
Coke County, 1.81 mi NE of Tennyson
Measured
1.75 in hail
Reported by
Public
Coordinates
31.750, -100.260

Public reported golf ball size on social media, 2 miles east-northeast of Tennyson.

Flood, Tom Green

When
April 19, 9:04 PM CST
Where
Tom Green County, 4.35 mi WNW of San Angelo Res to 4.38 mi WNW of San Angelo Res
Cause
Heavy Rain
Reported by
Public
Coordinates
31.500, -100.570

Public report of a creek overflowing.

Flash Flood, Taylor

When
April 19, 9:23 PM CST
Where
Taylor County, 4 mi SW of Abilene to 2.1 mi NNW of Wylie
Cause
Heavy Rain
Reported by
Public
Coordinates
32.409, -99.778

Public report of street flooding due to flash flooding and a few vehicles stranded.

Thunderstorm Wind, Irion

When
April 19, 10:00 PM CST
Where
Irion County, 11.81 mi N of Barnhart
Measured
61 kt (70 mph) estimated gust
Reported by
Storm Chaser
Coordinates
31.300, -101.160

A storm chaser reported a wind gust of 70 mph.

Hail, Coleman

When
April 19, 10:15 PM CST
Where
Coleman County, 5.08 mi NW of Coleman
Measured
2.5 in hail
Reported by
Broadcast Media
Coordinates
31.890, -99.480

Local broadcast media reported golf ball to tennis ball size hail on social media between Coleman and Silver Valley.

Flash Flood, Throckmorton

When
April 19, 10:49 PM CST
Where
Throckmorton County, 3.73 mi WSW of Elbert to 3.56 mi WSW of Elbert
Cause
Heavy Rain
Reported by
Public
Coordinates
33.250, -99.060

Public reported road flooding due to flash flooding and a few vehicles stranded.

Thunderstorm Wind, Tom Green

When
April 19, 11:14 PM CST
Where
Tom Green County, 0.59 mi W of Pecan Station
Measured
53 kt (61 mph) estimated gust
Reported by
Trained Spotter
Coordinates
31.320, -100.460

A trained spotter reported a wind gust of 61 mph.

Hail, Callahan

When
April 20, 12:40 AM CST
Where
Callahan County, 4.31 mi NNW of Cottonwood
Measured
1.5 in hail
Reported by
Public
Coordinates
32.260, -99.220

Public reported ping pong ball size hail.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Tornado
A violently rotating column of air in contact with the ground and extending from a thunderstorm, filed with its path, width and Fujita or Enhanced Fujita rating from the damage survey.
Flood
Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.
Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Texas in 2025Every state in 2025This day in weather historyThe tornado archive for Texas, 2025Warnings in Texas, April 2025

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1253467, 1253468, 1253469, 1253521, 1253470, 1253471, 1253522, 1253472, 1253473, 1253474, 1253475, 1253476, 1253530, 1253477, 1253478, 1253479, 1253480, 1253481, 1253482, 1253511, 1253541, 1253483, 1253484, 1253485, 1253489, 1253543, 1253486, 1253536, 1253544, 1253491, 1253487, 1253545, 1253490, 1253488.